Archives of oto-rhino-laryngology

, Volume 244, Issue 2, pp 69–73 | Cite as

Pathological findings in the human auditory system following long-standing gentamicin ototoxicity

  • R. M. Backus
  • J. C. M. J. DeGroot
  • R. A. Tange
  • E. H. Huizing
Article

Summary

The clinical, audiovestibular and histopathological findings in a patient who suffered from a long-standing gentamicin-induced deafness are reported. In both temporal bones, the organ of Corti was completely absent, with only a few nerve fibres remaining in the apical part of the cochlea. Regenerative ingrowth of nerve fibers into the area of the degenerative organ of Corti was present apically in both ears. The stria vascularis exhibited considerable degeneration in all turns and loss of microvasculature was found in the basilar membrane. The spiral ganglion cells, the cochlear nerve and the central auditory pathways and nuclei appeared to be unaffected.

Key words

Gentamicin ototoxicity Human inner ear Microdissection Surface preparation technique 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Carrière E (1980) Gentamicin-induced hearing loss (in Dutch). Thesis, Leiden, The NetherlandsGoogle Scholar
  2. 2.
    Huizing EH, de Groot JCMJ (1987) Human cochlear pathology in aminoglycoside ototoxicity — a review. Acta Otolaryngol (Stockh) [Suppl]: 115–223Google Scholar
  3. 3.
    Huizing EH, Odenthal DW, van Bolhuis AH (1972) Results of further studies on progressive hereditary sensorineural hearing loss. Audiology 12:261–263Google Scholar
  4. 4.
    Huizing EH, Kuper-Carrière EJG, Tange RA (1985) Results of clinical, electrophysiological and histological investigations of gentamicin ototoxicity. Riv Orl Aud Fon 5:67–73Google Scholar
  5. 5.
    Johnsson L-G (1974) Sequence of degeneration of Corti's organ and its first-order neurons. Ann Otol Rhinol Laryngol 83:294–303Google Scholar
  6. 6.
    Johnsson L-G, Hawkins JE Jr (1972) Strial atrophy in clinical and experimental deafness. Larynscope 83:1105–1125Google Scholar
  7. 7.
    Johnsson L-G, Hawkins JE Jr, Kingsley TC, Black FO, Matz GJ (1981) Aminoglycoside-induced cochlear pathology in man. Acta Otolaryngol (Stockh) [Suppl] 383:1–19Google Scholar
  8. 8.
    Johnsson L-G, Hawkins JE Jr, Weiss JM Federspil P (1984) Total deafness from aminoglycoside overdosage: histopathologic case study. Am J Otolaryngol 5:118–126Google Scholar
  9. 9.
    Tange RA, Huizing EH (1980) Hearing loss and inner ear changes in a patient suffering from severe gentamicin ototoxicity. Arch Otorhinolaryngol 228:113–121Google Scholar
  10. 10.
    Tange RA, Dreschler WA, v d Hulst RJAM (1985) The importance of high-tone audiometry in monitoring for ototoxicity. Arch Otorhinolaryngol 242:77–81Google Scholar
  11. 11.
    Terayama Y, Kaneko Y, Kawamoto K, Sakai N (1977) Ultrastructural changes of the nerve elements following disruption of the organ of Corti. I. Nerve Elements in the organ of Corti. Acta Otolaryngol (Stockh) 83:291–302Google Scholar

Copyright information

© Springer-Verlag 1987

Authors and Affiliations

  • R. M. Backus
    • 1
  • J. C. M. J. DeGroot
    • 1
  • R. A. Tange
    • 2
  • E. H. Huizing
    • 1
  1. 1.Department of OtorhinolaryngologyUniversity Hospital UtrechtGV UtrechtThe Netherlands
  2. 2.Department of OtorhinolaryngologyUniversity Medical CenterAmsterdamThe Netherlands

Personalised recommendations